Hail, Antelope
- When
- August 15, 7:13 AM CST
- Where
- Antelope County, 2.14 mi NNW of Oakdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.100, -97.980
Public report of hail measured at 1 inch in diameter.
On the morning of August 15th, 2025, a weak vorticity maximum moved across central into eastern Nebraska, initiating a lone thunderstorm over northeast Nebraska. The storm tapped into moderate instability (MLCAPE of 1500 2000 J/kg) and modest shear (around 20 kts of bulk shear), allowing it to produce severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the morning of August 15th, 2025, a weak vorticity maximum moved across central into eastern Nebraska, initiating a lone thunderstorm over northeast Nebraska. The storm tapped into moderate instability (MLCAPE of 1500 2000 J/kg) and modest shear (around 20 kts of bulk shear), allowing it to produce severe hail. Two hail reports were received from the public: a measured 1-inch hailstone north of Oakdale, Nebraska, at 7:13 AM CST, and an estimated 1.25-inch hailstone east of Osmond, Nebraska, at 7:58 AM CST. The storm persisted through the rest of the morning, tracking east-northeast into northwest Iowa by the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 4:11 AM CST, 3 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Omaha/Valley NE
511 AM CDT Fri Aug 15 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms are expected (20-40%
chance) this morning into the early afternoon, generally for
areas along and north of Interstate 80.
- Heat indicies will approach 105 degrees this afternoon and
climb into the 105-110 degree range on Saturday, before easing
slightly on Sunday.
- Storm chances (15-20%) return to northeast Nebraska tonight
and again on Saturday night. From then through Wednesday,
periodic chances of storms are expected to continue with
pockets of severe storms possible.
&&
.DISCUSSION...
Issued at 251 AM CDT Fri Aug 15 2025
Today and Tonight...
Water vapor imagery this morning displays a mid- to upper-level
ridge centered over the central and southern Plains, flanked by weak
troughing on both coasts. While ridging and subtle height rises will
overspread the area through the day, some WAA-driven showers and
thunderstorms will be possible this morning. A weak vorticity maxima
moving into the region may provide just enough forcing for ascent to
support development, as CAM guidance is hinting at scattered storms
developing after 5 AM for areas generally along and north of
Interstate 80. Instability will be sufficient for a few
thunderstorms (1500-2000 J/kg of MLCAPE), but very limited shear (<
20 kts) should prevent organized severe storms. Still, localized
heavy downpours, a few rumbles of thunder, and a stronger wind gust
or two beneath collapsing cells will be possible. PoPs have been set
at 30-40% across eastern NE and southwest IA.
Showers should gradually diminish through the morning into early
afternoon, with clearing cloud cover and gusty southerly winds
helping to usher in warming temperatures. A Heat Advisory remains in
effect from 11 AM to 8 PM, with highs ranging from the upper-80s in
areas where cloud cover persist to the mid-90s in locations that
clear earlier. Resultant heat indices are expected to range from 98
to 107 degrees. Some locations may fall short of Heat Advisory
criteria if cloud cover lingers, but any county cancellations will
be left to the day shift.
A second wave of storms is possible later this evening into the
overnight hours as a weak shortwave traversing the northern Plains
initiates an MCS over western NE/SD. Confidence remains low in how
well this system will hold together upon approaching the area in the
early morning. However, a strengthening LLJ over east-central NE may
help sustain it long enough to impact extreme northeast NE. With the
nose of the LLJ reaching all the way into southeastern SD, it is
also possible that the MCS propagates northeastward enough to leave
our CWA dry. The main threats will be damaging wind gusts (60-70
mph) and small hail (up to 1"), conditional upon if storms are able
to persist into the area. SPC maintains a Marginal Risk (Level 1 of
5) over northeast NE for this potential.
Saturday and Sunday...
Heat will be the primary concern on Saturday. The early-morning MCS
moving across NE/SD should exit around sunrise, allowing skies to
clear and diurnal heating to ramp up under the mid- to upper-level
ridge. Afternoon highs are expected to climb into the 93-99 degree
range, with dewpoints in the low 70s pushing heat indices to 103-109
degrees. This hot and humid airmass will likely produce the warmest
day of the week, with the new, experimental NWS HeatRisk product
peaking in the Major category (Level 3 of 4) across the area. A Heat
Advisory remains in effect from 11 AM to 8 PM.
Saturday night into Sunday, a more potent shortwave disturbance will
move across the northern Plains, flattening the ridge and bringing
another chance for overnight convection. An additional thunderstorm
complex is expected to develop over western NE/SD, though its
evolution will likely depend heavily on how Saturday morning's
system unfolds. The most likely scenario is a weakening complex
tracking into northeast NE during the early morning hours, capable
of producing strong winds gusts. SPC maintains a Marginal Risk
(Level 1 of 5) for this area, with PoPs generally in the 15-20%
range.
Subtle height falls associated with the flattening ridge will ease
temperatures slightly on Sunday, with highs forecast between the
upper 80s and mid 90s and heat indices ranging from 97 to 103
degrees. Another Heat Advisory may be warranted for portions of the
area, though confidence in that location remains low given
uncertainty in the morning convection track and impacts. A few
strong to severe storms will be possible later in the afternoon as a
weak surface front drops into northeast NE. Convective initiation is
possible along the front at peak daytime heating. Though instability
will be more than sufficient, bulk shear will be on the weaker side,
bringing the possibility for some isolated severe wind gusts or
hail. SPC places northeast NE in a Marginal Risk (Level 1 of 5) for
this potential.
Monday and Beyond...
While it may be starting to feel like Groundhog Day, yet another
shortwave disturbance is expected to move through the area Sunday
into Monday. With the flattened ridge in place, this wave looks to
track a bit further south than its predecessors, potentially
bringing showers and thunderstorms to a larger portion of the area.
Details remain uncertain at this range, but an overnight convective
complex appears to be a reasonable scenario. PoPs are currently in
the 20-40% range.
Temperatures will trend a bit cooler through the first half of the
work week, with highs in the upper 80s to low 90s on Monday and
Tuesday. By Tuesday into Wednesday, the ridge previously over the
central Plains will retrograde towards the Four Corners region and
shift the area into northwesterly flow aloft. This pattern will
favor highs in the 80s Wednesday and Thursday, along with nightly
storm chances as a series of disturbances crest the ridge and drop
into the Plains. A few strong to severe storms will be possible
during this stretch given pockets of favorable shear and
instability. Both GEFS and ECMWF ensemble-based machine learning
guidance periodically highlight a 5-15% probability for severe
weather, though better details will hinge on the timing and track of
individual waves as they approach.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 504 AM CDT Fri Aug 15 2025
VFR conditions are expected to prevail throughout the forecast
period. Scattered showers and thunderstorms are expected to
develop by 11Z near the KOMA vicinity before gradually pushing
east. Brief periods of MVFR conditions will be possible
under any heavier showers. Confidence is low (20% chance) in
these showers impacting KOFK or KLNK. LLWS is forecast to
continue at KOFK and KLNK through 14-16Z. A scattered to
overcast cloud deck at 8,000 to 10,000 feet this morning will
gradually break up and improve into the afternoon. Southerly
winds will increase in speed this afternoon with sustained
speeds of 12-18 kts and gusts up to 25 kts. Winds will gradually
calm after 00Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 11 AM to 8 PM CDT Saturday for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-
078-088>093.
IA...Heat Advisory from 11 AM to 8 PM CDT Saturday for IAZ043-055-
069-079-080-090-091.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for IAZ055-069-079-080-090-091.
&&
DISCUSSION...Wood
AVIATION...WoodHazardous Weather Outlook National Weather Service Omaha/Valley NE 306 AM CDT Fri Aug 15 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-152215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 306 AM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible this morning into the afternoon, particularly for areas along and north of Interstate 80. Severe weather is not expected, though locally heavy downpours and frequent lightning will be possible. Heat concerns move into the area this afternoon, with peak afternoon heat indicies of 100 to 105 degrees forecast for today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat and humidity builds into the weekend with peak afternoon heat indices of the 105-110 on Saturday. Somewhat cooler temperatures are expected Sunday. Thunderstorm chances increase late Saturday night, along the Nebraska-South Dakota border. Chances for thunderstorms increase across the entire area Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
The Omaha radar (KOAX), 160 km away, was scanning. The volume nearest the first event began at 13:13 UTC.
2 hail. Local standard time, as filed.
Public report of hail measured at 1 inch in diameter.
Public report of hail estimated at 1.25 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284327, 1284328.